- Health and Safety Updates
- | Cyanide Exposure Can Lead to Acute and Chronic Illness
- | Health and Safety Updates
Cyanide Exposure Can Lead to Acute and Chronic Illness
After a series of fires in Rhode Island, including an incident where a firefighter was successfully resuscitated after cardiac arrest, an investigation concluded that many firefighters had reported symptoms consistent with cyanide poisoning.
Plastics burn and cyanide is produced. The quantity of cyanide in smoke is greater than previously believed. This signs and symptoms of cyanide poisoning in firefighters has gone unnoticed because they are similar to carbon monoxide poisoning.
The half-life of cyanide in the body is only about one hour, so the cyanide can clear before it can be detected. However, cyanide can cause cardiac arrhythmias and other medical conditions commonly experienced by firefighters. The effects of cyanide on the heart may show up days to weeks after the exposure, even if the poison is not detectable in the blood.
If you have been on the fire ground, and have experienced weakness, fatigue and headaches after the fire is extinguished, you may have been exposed to toxic levels of cyanide.
The complete report can be read on-line at http://www.firehouse.com/interactive/calendar/featured/PFDCyanideReport.pdf
Cyanide is only one of hundreds of toxins of which you, as a firefighter, are exposed. To track these exposures and provide the link to occupationally-related diseases, use the CPF-sponsored Personal Exposure Reporting System. For more information, go to our website, www.peronline.org. Protect yourself, protect your family and protect your benefits.